skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Continuum limits of sparse coupling patterns

Abstract

We exhibit simple lattice systems, motivated by recently proposed cold atom experiments, whose continuum limits interpolate between real and p-adic smoothness as a spectral exponent is varied. A real spatial dimension emerges in the continuum limit if the spectral exponent is negative, while a p-adic extra dimension emerges if the spectral exponent is positive. We demonstrate Hölder continuity conditions, both in momentum space and in position space, which quantify how smooth or ragged the two-point Green’s function is as a function of the spectral exponent. The underlying discrete dynamics of our model is defined in terms of a Gaussian partition function as a classical statistical mechanical lattice model. The couplings between lattice sites are sparse in the sense that as the number of sites becomes large, a vanishing fraction of them couple to one another. This sparseness property is useful for possible experimental realizations of related systems.

Authors:
; ; ;
Publication Date:
Research Org.:
Princeton Univ., NJ (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1464303
Alternate Identifier(s):
OSTI ID: 1498933
Grant/Contract Number:  
[FG02-91ER40671]
Resource Type:
Published Article
Journal Name:
Physical Review D
Additional Journal Information:
[Journal Name: Physical Review D Journal Volume: 98 Journal Issue: 4]; Journal ID: ISSN 2470-0010
Publisher:
American Physical Society
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS

Citation Formats

Gubser, Steven S., Jepsen, Christian, Ji, Ziming, and Trundy, Brian. Continuum limits of sparse coupling patterns. United States: N. p., 2018. Web. doi:10.1103/PhysRevD.98.045009.
Gubser, Steven S., Jepsen, Christian, Ji, Ziming, & Trundy, Brian. Continuum limits of sparse coupling patterns. United States. doi:10.1103/PhysRevD.98.045009.
Gubser, Steven S., Jepsen, Christian, Ji, Ziming, and Trundy, Brian. Mon . "Continuum limits of sparse coupling patterns". United States. doi:10.1103/PhysRevD.98.045009.
@article{osti_1464303,
title = {Continuum limits of sparse coupling patterns},
author = {Gubser, Steven S. and Jepsen, Christian and Ji, Ziming and Trundy, Brian},
abstractNote = {We exhibit simple lattice systems, motivated by recently proposed cold atom experiments, whose continuum limits interpolate between real and p-adic smoothness as a spectral exponent is varied. A real spatial dimension emerges in the continuum limit if the spectral exponent is negative, while a p-adic extra dimension emerges if the spectral exponent is positive. We demonstrate Hölder continuity conditions, both in momentum space and in position space, which quantify how smooth or ragged the two-point Green’s function is as a function of the spectral exponent. The underlying discrete dynamics of our model is defined in terms of a Gaussian partition function as a classical statistical mechanical lattice model. The couplings between lattice sites are sparse in the sense that as the number of sites becomes large, a vanishing fraction of them couple to one another. This sparseness property is useful for possible experimental realizations of related systems.},
doi = {10.1103/PhysRevD.98.045009},
journal = {Physical Review D},
number = [4],
volume = [98],
place = {United States},
year = {2018},
month = {8}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record
DOI: 10.1103/PhysRevD.98.045009

Citation Metrics:
Cited by: 1 work
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

p-adic numbers in physics
journal, October 1993


Nonlinear aspects of the renormalization group flows of Dyson's hierarchical model
journal, May 2007


Quantum spin dynamics with pairwise-tunable, long-range interactions
journal, August 2016

  • Hung, C. -L.; González-Tudela, Alejandro; Cirac, J. Ignacio
  • Proceedings of the National Academy of Sciences, Vol. 113, Issue 34
  • DOI: 10.1073/pnas.1603777113

Investigation of the critical point in models of the type of Dyson's hierarchical models
journal, March 1973

  • Bleher, P. M.; Sinai, Ja. G.
  • Communications in Mathematical Physics, Vol. 33, Issue 1
  • DOI: 10.1007/BF01645604

Non-Riemannian metric emergent from scalar quantum field theory
journal, September 2012


Scalar models of p-adic quantum field theory and hierarchical models
journal, February 1989

  • Lerner, �. Yu.; Missarov, M. D.
  • Theoretical and Mathematical Physics, Vol. 78, Issue 2
  • DOI: 10.1007/BF01018683

Existence of a phase-transition in a one-dimensional Ising ferromagnet
journal, June 1969

  • Dyson, Freeman J.
  • Communications in Mathematical Physics, Vol. 12, Issue 2
  • DOI: 10.1007/BF01645907

p-adic renormalization group solutions and the euclidean renormalization group conjectures
journal, February 2012